Montana, 2011

Hail and Damaging Winds in Montana, August 27, 2011

August 27, 2011 · NWS GGW · 10 events in 3 counties and zones

Moderate low-level moisture and moderate instability interacted with a series of small upper-level disturbances to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Moderate low-level moisture and moderate instability interacted with a series of small upper-level disturbances to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 27, 6:48 PM MST, 12 minutes earlier.

Area forecast discussion, Aug 27, 6:48 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT SAT AUG 27 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

TONIGHT... LARGE SCALE PATTERN CONTINUES TO BE A QUASI
ZONAL/NORTHWEST FLOW WITH A LARGE SCALE RIDGE OVER THE
INTERMOUNTAIN WEST AND TROUGH OVER THE HUDSON BAY. NEAR THE
SURFACE A LEE SIDE TROUGH WILL CONTINUE TO PUMP HIGHER DEWPOINTS
INTO NORTHEAST MONTANA. ENOUGH MOISTURE IS EVENTUALLY
ANTICIPATED TO MEET UP WITH A WEAK UPPER LEVEL IMPULSE AND FORM
EVENING SHOWERS TO THE NORTH AND EAST.

SUNDAY THROUGH SUNDAY NIGHT... THE LEE SURFACE TROUGH IS
ANTICIPATED TO EJECT WITH THE MORNING SHORT WAVE FEATURE AND BRING
IN MORE DRY AIR FROM THE NORTHWEST. THIS WILL LEAD TO A DRY AND
PARTLY CLOUDY TO CLEAR DAY.

MONDAY... LOW PRESSURE OFF OF THE BRITISH COLOMBIAN COAST WILL
BEGIN THROWING OFF SHORTWAVE VORT MAXES ALONG THE INTERNATIONAL
BORDER. A NEW LEE SURFACE TROUGH WILL SET UP RAPIDLY DURING THE
MORNING AND BEGIN DRAWING IN MOISTURE AGAIN AS THE FIRST OF
STRONGER IMPULSE MOVES THROUGH FROM THE WEST. THIS IMPULSE IS
PEGGED TO HAPPEN DURING AFTERNOON PEAK HEATING AND MAY BRING SOME
ISOLATED STRONGER STORMS WITH HAIL AND GUSTY WIND POTENTIAL. GAH

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
PROGRESSIVE PATTERN EXPECTED TO BRING COOLER WEATHER TO NORTHEAST
MONTANA BY THE END OF THE WEEK. UNTIL THEN CHANCES OF
THUNDERSTORMS AND RAIN WILL BE ON THE INCREASE. MODELS IN SOMEWHAT
GOOD AGREEMENT AT LEAST EARLY IN THE PERIOD. SHORTWAVE TROF
MOVING THROUGH THE PACIFIC NORTHWEST WILL PUSH A STRONG COLD FRONT
ACROSS MONTANA WEDNESDAY NIGHT. GFS IS MUCH DEEPER WITH THIS TROF
THEN THE ECMWF OR GEM BUT MODELS VERY SIMILAR WITH EXPECTED
SENSIBLE WEATHER INTO THURSDAY. MODEL DIFFERENCE INCREASE LATE IN
THE WEEK AS ECMWF BRINGS A DEEP TROF ACROSS WESTERN CANADA ON
FRIDAY WHILE GFS AND GEM ARE MUCH WEAKER. MADE ONLY MINOR CHANGES
TO THE GOING FORECAST ON ACCOUNT OF MODEL DIFFERENCES. EBERT

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST BEGINS WITH
AN ACTIVE PERIOD. AN UPPER LEVEL LOW OVER THE NORTHEAST PACIFIC
WILL BEGIN TO SINK INTO THE PACIFIC NORTHWEST EARLY ON IN THE
FORECAST PERIOD. BY THURSDAY IT WILL BE OVER THE WESTERN SECTIONS
OF MONTANA. BY FRIDAY IT IS EXPECTED TO ACCELERATE ACROSS MONTANA
AND SHOULD WELL INTO NORTH DAKOTA ON FRIDAY. THEN FOR FRIDAY AND
NEXT SATURDAY RIDGING BUILDS INTO NORTHEAST MONTANA FOR DRY AND
FAIR CONDITIONS.

SLIGHT CHANCES OF THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE UPPER
TROUGH...THE BEST CHANCE FOR THUNDER AND OR WETTING RAINS FOR THE
REGION WILL OCCUR WITH THE PASSING UPPER TROUGH ON THURSDAY
THEREFORE ENHANCED THE POPS INTO THE CHANCE CATEGORY TO SHOW A
HIGHER CONFIDENCE OF PRECIPITATION OVER THE CLIMATOLOGICAL SLIGHT
CHANCE OF THUNDERSTORMS FOR LATE AUGUST.

TEMPERATURES AHEAD OF THE UPPER TROUGH WILL CONTINUE ON THE WARM
SIDE WITH 80S FOR TUESDAY AND WEDNESDAY. THEN THE UPPER TROUGH
MOVES THROUGH WITH A STRONG PUSH OF COOLER AIR INTO NORTHEAST
MONTANA TO KNOCK MAXIMUM TEMPERATURES DOWN TO THE 70S STARTING
THURSDAY AND LASTING INTO FIRST WEEKEND OF SEPTEMBER.      PROTON

&&

.AVIATION...
ANOTHER ROUND OF ISOLATED THUNDERSTORMS ARE DROPPING SOUTHEAST
THIS EVENING EAST OF A OPHEIM TO SIDNEY LINE...POSSIBLY BRINGING
STRONG WINDS AND DAMAGING HAIL. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 27, 2:24 AM MST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT SAT AUG 27 2011

MTZ018>021-024>027-059>062-280930-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
324 AM MDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-022-023-280930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-MCCONE-
324 AM MDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT MOVING THROUGH SUNDAY MAY PROVIDE STRONG ENOUGH
WINDS THAT A LAKE WIND ADVISORY COULD BECOME NECESSARY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 132 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Daniels

When
August 27, 7:00 PM MST
Where
Daniels County, Whitetail
Measured
0.88 in hail
Reported by
Public
Coordinates
48.900, -105.170

Public reported nickel-sized hail stones.

Hail, Daniels

When
August 27, 7:40 PM MST
Where
Daniels County, 14 mi NW of Four Buttes
Measured
1.25 in hail
Reported by
Public
Coordinates
48.963, -105.818

Public estimated half dollar-sized hail stones and 40 mph winds.

Hail, Daniels

When
August 27, 7:42 PM MST
Where
Daniels County, Four Buttes
Measured
1 in hail
Reported by
Public
Coordinates
48.820, -105.600

Public estimated quarter-sized hail stones and 40 mph winds.

Hail, Daniels

When
August 27, 7:50 PM MST
Where
Daniels County, 5 mi WSW of Scobey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.772, -105.522

Spotter reported ping pong ball-sized hail stones.

Thunderstorm Wind, Daniels

When
August 27, 7:58 PM MST
Where
Daniels County, 4 mi SSW of Scobey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.746, -105.454

Spotter estimated 60 mph winds.

Thunderstorm Wind, Sheridan

When
August 27, 8:40 PM MST
Where
Sheridan County, 14 mi WSW of Reserve
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.523, -104.733

Public estimated 60 mph winds and reported heavy rain.

Thunderstorm Wind, Roosevelt

When
August 27, 9:13 PM MST
Where
Roosevelt County, 2 mi NNE of Froid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.357, -104.483

Spotter esitmated 60 mph winds.

Hail, Roosevelt

When
August 27, 9:40 PM MST
Where
Roosevelt County, Bainville
Measured
1.75 in hail
Reported by
Public
Coordinates
48.130, -104.220

Public reported golf ball-sized hail stones.

Thunderstorm Wind, Roosevelt

When
August 27, 9:45 PM MST
Where
Roosevelt County, 3 mi SE of Bainville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.099, -104.174

Public estimated 60 mph winds.

Hail, Roosevelt

When
August 27, 9:45 PM MST
Where
Roosevelt County, 3 mi SE of Bainville
Measured
0.75 in hail
Reported by
Public
Coordinates
48.099, -104.174

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346208, 346144, 346145, 346156, 346196, 346205, 346206, 346157, 346207, 346931.